Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS Northern Indiana

October 24, 2001Pulaski County, Starke County, White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Oct 24, 2001, 3:06 PM EST for Pulaski County, Starke County, White County, Indiana. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 3:06 PM EST (20:06 UTC)
Expired
Oct 24, 2001, 3:30 PM EST
In force
24 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Pulaski County, IN, Starke County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 118 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 3:15 PM ESTThunderstorm WindNorth Judson, INLaw enforcement reported trees and power lines down across much of the western portion of county.
Oct 24, 3:30 PM ESTThunderstorm WindMonticello, INLaw enforcement reported trees down in Monticello.
Oct 24, 3:30 PM ESTThunderstorm WindChalmers, INTrained spotter reported trees down and a TV and Radio tower down in Chalmers.
Oct 24, 3:40 PM ESTThunderstorm WindCountywide, INEmergency manager reported trees and power lines down countywide with roof damage to several structures including barns and small business facilities.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 11:45 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS53 KIWX 242007
SVRFWA
INC131-149-181-242030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
306 PM EST WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN INDIANA
  STARKE COUNTY IN INDIANA
  WHITE COUNTY IN INDIANA

* UNTIL 330 PM EST

* AT 306 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 6 MILES WEST OF
  MEDARYVILLE TO 28 MILES SOUTHWEST OF BROOKSTON...MOVING EAST AT 50
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  MEDARYVILLE
  FRANCESVILLE
  REYNOLDS
  MONON
  NORTH JUDSON
  MONTICELLO

A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4115 8708 4024 8740 4038 8667 4140 8650

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:30 PM EST, 36 minutes earlier.

Area forecast discussion, Oct 24, 2:30 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001

SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.

.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
       WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA

RES

In the hours before

Special weather statement, Oct 24, 11:11 AM EST, 3 hours 55 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-250000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1111 AM EST WED OCT 24 2001

...THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING ACROSS NORTHERN INDIANA...NORTHWEST OHIO AND
EXTREME SOUTHERN LOWER MICHIGAN...

THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE OHIO VALLEY AND
THE SOUTHERN GREAT LAKES REGION UNDER A HIGH RISK OF SEVERE
THUNDERSTORMS FOR THIS AFTERNOON AND EARLY TONIGHT. A WARM...MOIST...
UNSTABLE AIR MASS IS CURRENTLY IN PLACE OVER THE REGION.  A COLD
FRONT NEAR THE MISSISSIPPI RIVER THIS AFTERNOON WILL MOVE
RAPIDLY THROUGH THE REGION LATE THIS AFTERNOON AND EARLY
TONIGHT. THUNDERSTORMS WILL FORM ALONG AND AHEAD OF THIS
FRONT. AN UPPER LEVEL DISTURBANCE WILL HELP THE THUNDERSTORMS
INTENSIFY.

LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH
THE THUNDERSTORMS...AND WIND FIELDS ARE FAVORABLE FOR THE
FORMATION OF ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL END
BY MIDNIGHT WHEN THE COLD FRONT MOVES EAST OF THE REGION.

SPOTTER ACTIVATION WILL MOST LIKELY BE NECESSARY THIS AFTERNOON
THROUGH EARLY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE ON THIS VERY
SIGNIFICANT SEVERE WEATHER THREAT.

RES

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:50 PM ESTSevere Thunderstorm WarningIWXLaPorte40 min
Oct 24, 3:12 PM ESTTornado WarningIWXLaPorte48 min
Oct 24, 3:27 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke, White18 min
Oct 24, 3:41 PM ESTSevere Thunderstorm WarningIWXCass, Fulton49 min
Oct 24, 3:41 PM ESTSevere Thunderstorm WarningIWXMarshall49 min
Oct 24, 3:46 PM ESTTornado WarningIWXSaint Joseph59 min
Oct 24, 4:06 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash54 min
Oct 24, 4:06 PM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko54 min
Oct 24, 4:18 PM ESTTornado WarningIWXKosciusko62 min
Oct 24, 4:27 PM ESTSevere Thunderstorm WarningIWXGrant, Huntington, Whitley63 min
Oct 24, 4:27 PM ESTSevere Thunderstorm WarningIWXLaGrange, Noble63 min
Oct 24, 4:45 PM ESTTornado WarningIWXNoble45 min
Oct 24, 4:59 PM ESTSevere Thunderstorm WarningIWXAllen, DeKalb51 min
Oct 24, 5:04 PM ESTTornado WarningIWXDeKalb, Steuben46 min
Oct 24, 5:10 PM ESTTornado WarningIWXBlackford, Jay, Wells50 min
Oct 24, 5:10 PM ESTTornado WarningIWXAdams50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.